Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 20, NWS Blacksburg, VA

July 12, 2024Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 12, 2024, 3:59 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2024, 3:59 PM EDT (19:59 UTC)
Expired
Jul 12, 2024, 7:12 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:10 PM EDTFLASH FLOODSouth Boston, VAPoplar Creek is out of its banks and flowing over the bridge on Summit Drive.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WGUS51 KRNK 121959
FFWRNK
VAC037-083-130200-
/O.NEW.KRNK.FF.W.0020.240712T1959Z-240713T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
359 PM EDT Fri Jul 12 2024

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Charlotte County in south central Virginia...
  Central Halifax County in south central Virginia...

* Until 1000 PM EDT Friday.

* At 359 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 3 inches in 1 
  hour. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  South Boston...                    Halifax...
  Keysville...                       Charlotte Court House...
  Phenix...                          Virgilina...
  Clover...

This includes the following streams and drainages...
  Bales Spring Branch, Austin Creek, Ash Camp Creek, Banister River, 
  Aarons Creek and Armistead Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3701 7893 3715 7860 3714 7858 3715 7855
      3713 7851 3709 7848 3708 7844 3689 7849
      3670 7865 3664 7858 3669 7865 3669 7868
      3668 7870 3654 7873 3654 7898 3681 7899

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3 INCHES IN 1 HOUR

$$

BMG
2 follow-up statements
122 
WGUS71 KRNK 122135
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
535 PM EDT Fri Jul 12 2024

VAC037-083-130200-
/O.CON.KRNK.FF.W.0020.000000T0000Z-240713T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charlotte VA-Halifax VA-
535 PM EDT Fri Jul 12 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS 
EVENING FOR CHARLOTTE AND CENTRAL HALIFAX COUNTIES...

At 535 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. The expected rainfall rate is 1.5 inches in 1 hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  South Boston...                    Halifax...
Keysville...                       Charlotte Court House...
Phenix...                          Virgilina...
Clover...

This includes the following streams and drainages...
  Bales Spring Branch, Austin Creek, Ash Camp Creek, Banister River, 
  Aarons Creek and Armistead Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3701 7893 3715 7860 3714 7858 3715 7855
      3713 7851 3709 7848 3708 7844 3689 7849
      3670 7865 3664 7858 3669 7865 3669 7868
      3668 7870 3654 7873 3654 7898 3681 7899

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5 INCHES IN 1 HOUR

$$

BMG
639 
WGUS71 KRNK 122312
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
712 PM EDT Fri Jul 12 2024

VAC037-083-122322-
/O.CAN.KRNK.FF.W.0020.000000T0000Z-240713T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charlotte VA-Halifax VA-
712 PM EDT Fri Jul 12 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CHARLOTTE AND CENTRAL 
HALIFAX COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3701 7893 3715 7860 3714 7858 3715 7855
      3713 7851 3709 7848 3708 7844 3689 7849
      3670 7865 3664 7858 3669 7865 3669 7868
      3668 7870 3654 7873 3654 7898 3681 7899

$$

BMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:44 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 12, 2:44 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
244 PM EDT Fri Jul 12 2024

.SYNOPSIS...
A front along the East Coast continues to bring rain to parts
of the VA and NC Piedmont. The front retreats farther east for
Saturday, limiting rain chances over or area. Sunday looks
mostly dry. Afternoon thunderstorm chances return Monday through
Tuesday, while another system brings more widespread rain
towards the middle of next week. Temperatures will increase
again for the weekend, with heat index values approaching 100
degrees in Piedmont again for much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM EDT Friday...

Key Messages:

1) Moderate rainfall mostly confined SE of a line from Danville
to Charlotte Court House.

2) Dense fog/stratus expected overnight into Saturday morning.

3) Warmer Saturday, with low rain chances east of the Blue
Ridge.

While most of our area remains broken to overcast and relatively
cool today, we have also missed out on beneficial rains which
have mainly fallen east and southeast of our area. MRMS 6 hourly
rain accumulations show between 2-4 inches in a large swath
near Raleigh-Durham and south towards Fayetteville, NC, and
additional high amounts closer to the VA coast. Drier air aloft
along with capping on this morning's KRNK sounding likely
delayed deep convection from reaching very farther west into our
area.

Cooling cloud tops and lightning are currently edging closer to
Danville and South Boston, and these locations have the best
shot at higher rainfall rates and amounts, maybe up to 2 inches
through tonight, in showers and the occasional thunderstorms.
This amount of rainfall should be beneficial and stop short of
causing flash or widespread flooding, but urban and small stream
flooding is still a concern with slow movement and training, as
well as high moisture content.

Most other locations will remain dry overnight, with widespread
stratus and fog expected, some of it dense. By tomorrow, the
main front and moisture axis should shift east again, requiring
only low PoPs over the Piedmont tomorrow. As a result of
gradually clearing skies, temperatures increase again into the
mid 80s to low 90s for highs. Heat index values will be in the
upper 90s for parts of Southside VA and the Piedmont of VA and
NC.

Confidence in the near term is moderate.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 1215 PM EDT Friday...

Key Points:

1. Little to no precipitation expected.
2. Well above normal temperatures.
3. Heat Index values will approach 105F across far eastern
sections on Monday.

A look at the 11 July 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a persistent latitudinal ridge axis across the
southern half of the US through Monday night. Farther north, a
shortwave trough will move slowly eastward across southeast
Canada. At the surface, weak high pressure builds into at least
the western sections of the region Saturday night into Sunday.
Sunday night through Monday night, the center of the high shifts
a bit south. During this same time, northwest flow on the north
side of the high allow for some weak disturbances to across
portions of the mid- Atlantic and New England regions.

Output from the 12 July 00Z Ensemble Situational Awareness Table
shows 850mb temperatures are expected to be around +20C to +21C
across the region Saturday night into Sunday. For Monday those
values increase to closer to +22C. These values fall within the
97.5+ percentile for the entire region, with much of the region
within the 99+ percentile of the 30-year climatology.
Precipitable Water (PW) values will trend lower through the
period with values of 1.25 to 1.75 on Sunday and 1.25 to 1.50
for Monday.

The above weather scenario points towards our already above
normal temperatures trending more above normal. Heat Index
values may approach the 105 degree mark across the far eastern
sections of our forecast region. More specifically, those areas
along and east of a line from roughly Yanceyville, NC to
Buckingham, VA. Precipitation chances will be lacking. Other
than some late afternoon/early evening showers/storms across the
mountains, the vast majority of the region will see no rain.

Confidence in the above expected weather is high.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1215 PM EDT Friday...

Key Points:

1. Heat Index 105F to 109F possible across eastern sections on
Tuesday.
2. Shower and thunderstorm chances increase through Wednesday with
the approach and passage of a cold front.
3. Return to near normal temperatures Thursday and Friday.
4. Good potential of continued chances of showers and storms
Thursday and Friday, especially for southern sections of the
region.

A look at the 11 July 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows the western extent of the ridge axis progressively
buckling north across the Rockies. Correspondingly, troughing
is expected to amplify over southeast Canada and New England
through Thursday. Friday into Saturday, the trough starts to
flatten and head northeast. At the surface, for Tuesday into
Wednesday a trough over the eastern mid-Atlantic region
amplifies a bit in response to an area of low pressure moving
through Quebec towards the Canadian Maritimes. On Thursday into
Friday, high pressure is expected to be centered over the Great
Lakes region, west of a front that may become stalled along or
near the US East Coast. This front may curve southwest and be
over or just south of our region.

Output from the 12 July 00z Ensemble Situational Awareness Table
shows 850mb temperatures for the region are expected to be
around +22C on Tuesday. This places the entire area within the
99+ percentile of the 30-year climatology. By Wednesday
afternoon, values are expected to be slightly lower, around +20C
to +21C, but still, within the range of the 90 to 97.5
percentile. Values trend cooler on Thursday and Friday with
values ranging from roughly +16C to +18C. PW values for Tuesday
will average 1.25 to 1.50. Values for Wednesday through Friday
will average 1.50 to 2.00 inches, with the high end of this
range across southeast portions of the region. For this same
portion of the forecast area, the 2.00 inch value will touch the
90 to 97.5 percentile of the 30-year climatology.

We will continue with limited to no precipitation and well above
temperatures for Tuesday with little change in our overall
weather pattern. Additionally, far eastern sections may
experience Heat Index values in the 105F to 109F range. As we
progress through the week, the center of high pressure shifts
southeast, allow for better chances for northern stream system
to pass over or just north of the region. A pattern shift
happens Wednesday into Thursday with the passage of a cold front
associated with one of the passing shortwave troughs. We can
expect increasing chances of showers and storms Tuesday into
Wednesday. Just how far south of the region the front advances
Thursday into Friday is a question. The latest model trends
suggests not far enough not to have an influence on our weather.
We do expected the region to be on the relative cool side of
the front, but still be close enough to it so that at least the
southern half of the region has a decent chance of daily showers
and storms. Additionally, cooler is a relative term. Compared
to temperatures from the early part of the week, values will be
close to ten degrees cooler. However, that simply gives us
values that will be within a degree or two of normal mid-July
temperatures.

Confidence in this portion of the forecast is moderate with the
biggest question mark being the position of the front after
Wednesday and its sensible weather influence on portions of our
area.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM EDT Friday...

Mostly VFR conditions at the moment except for DAN and LYH
which is seeing more precipitation than other terminals. BCB,
ROA, and BLF have also seen MVFR at times today. Thunder has
also been hard to come by this far west, but this best chance
remains in DAN for a few more hours.

SHRA/isolated -TSRA may affect a few more sites like LYH and
ROA this afternoon before most activity shifts east overnight.
After 00Z tonight, expect widespread MVFR becoming IFR/LIFR as
the night progresses into Saturday morning. Dense fog with VV
less than 100 ft is possible, especially where it has rained
recently. Conditions should improve by 13-15Z, with LYH and DAN
seeing more chances for SHRA tomorrow and staying MVFR through
18Z. Other sites should scatter out to VFR.

Forecast confidence is moderate.

AVIATION OUTLOOK...

The weekend looks drier with morning fog possible. Afternoon
TSRA/MVFR chances increase again Monday and Tuesday. Wednesday
into Thursday, a front crosses the region, bringing more
widespread SHRA/TSRA and sub-VFR conditions.

&&

.CLIMATE...
As of 1230 PM EDT Friday...

Except for perhaps the daytime high for Blacksburg on July 16, we
currently are not forecasting record high temperatures or record
maximum low temperatures Monday, July 15, and Tuesday, July 16,
values will be close enough that some folks might be curious what
the records are. Below you will find a table that lists these values
for different locations in our region and the years those records
were set.

************* RECORDS FOR July 15 *************
+=============================================+
|  LOCATION   | RECORD HIGH  | RECORD MAX LOW |
| Blacksburg  |  99 in 1954  |   72 in 1954   |
| Bluefield   |  91 in 1951  |   72 in 1942   |
| Danville    | 104 in 1936  |   79 in 1922   |
| Lynchburg   | 101 in 1936  |   77 in 1988   |
| Roanoke     | 103 in 1936  |   74 in 1995   |
+=============================================+

************* RECORDS FOR July 16 *************
+=============================================+
|  LOCATION   | RECORD HIGH  | RECORD MAX LOW |
| Blacksburg  |  93 in 1983  |   70 in 2020   |
| Bluefield   |  96 in 1988  |   71 in 1980   |
| Danville    | 102 in 1934  |   77 in 1920   |
| Lynchburg   | 103 in 1934  |   76 in 1937   |
| Roanoke     | 100 in 1988  |   74 in 2020   |
+=============================================+

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
CLIMATE...DS
Hazardous weather outlook, Jul 12, 2:50 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EDT Fri Jul 12 2024

NCZ004>006-VAZ024-032>035-043>047-058-059-131900-
Stokes-Rockingham-Caswell-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
250 PM EDT Fri Jul 12 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Moderate to heavy rainfall is possible with showers and
thunderstorms through early tonight. This may produce urban and
small stream flooding and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A combination of very warm temperatures and high humidity may
produce heat index values in excess of 100 degrees next week,
especially Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-022-023-WVZ042>044-507-508-131900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
250 PM EDT Fri Jul 12 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:29 PM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.